Alert archive / Illinois / Flash Flood Warnings in 2023

Flash Flood Warning 5, NWS Lincoln, IL

May 7, 2023Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at May 7, 2023, 4:54 PM CDT for Sangamon County, Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2023, 4:54 PM CDT (21:54 UTC)
Expired
May 7, 2023, 7:54 PM CDT
In force
3 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2023-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 668 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2023-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
668 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted.

895 
WGUS53 KILX 072154
FFWILX
ILC167-080100-
/O.NEW.KILX.FF.W.0005.230507T2154Z-230508T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
454 PM CDT Sun May 7 2023

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  West Central Sangamon County in central Illinois...

* Until 800 PM CDT.

* At 453 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Springfield, Chatham, New Berlin and Loami.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3973 8994 3974 8965 3968 8962 3964 8993

FLASH FLOOD...RADAR INDICATED

$$

25
1 follow-up statement
269 
WGUS73 KILX 080054
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
754 PM CDT Sun May 7 2023

ILC167-080104-
/O.CAN.KILX.FF.W.0005.000000T0000Z-230508T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon IL-
754 PM CDT Sun May 7 2023

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL SANGAMON 
COUNTY...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 3973 8994 3974 8965 3968 8962 3964 8993

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at May 7, 2:52 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 7, 2:52 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...Updated
National Weather Service Lincoln IL
252 PM CDT Sun May 7 2023

.MESOSCALE DISCUSSION...
Issued at 251 PM CDT Sun May 7 2023

Convective initiation is ongoing mid afternoon within an area of
low level convergence that stretches from just south of
Springfield NW across Rushville in Schuyler County. Storms will
form initially within this corridor then move ENE at about 20 to
30 mph. SPC Mesoanalysis indicates a corridor of strong MLCAPE of
3000+ J/kg and sufficient deep layer shear of 30-35 kt supportive
of severe thunderstorms. Very steep mid-level lapse rates are
resulting in normalized CAPE values in excess of 0.3 (fat CAPE
profile) conducive for large hail, especially for any supercell
storm mode. Convective allowing models indicate that coverage will
increase over the next couple hours as we enter peak heating
conditions, but should stay scattered. Hydro conditions will also
need to be monitored as slow moving storms will pose some threat
for flooding.

Deubelbeiss

&&

.SHORT TERM...  (Through Late Monday Night)
Issued at 218 PM CDT Sun May 7 2023

As warm and humid air advects into central Illinois from the
west, a remnant outflow boundary from morning convection has moved
to a position from just west of Peoria, to just west of
Springfield, passing just east of the St. Louis Metro and curving
toward Paducah KY. Expect this feature to the the focus for
convective initiation this afternoon/evening. With MLCAPE near
3000 J/kg in the vicinity of this boundary and cloud layer shear
in excess of 40 knots, both large hail and severe wind gusts will
be threats from these cells. As a short wave trough moving through
northern Arkansas approaches, additional forcing for ascent along
with some degree of mid-level cooling will likely lead to fairly
broad multicell storm coverage near the outflow boundary, though
even in this situation stronger updrafts may be capable of large
hail. The expected coverage will likely lead to a growing cold
pool and another southward push of the outflow boundary this
evening, with the severity of this round of thunderstorms waning
by around 8-9 pm.

CAMs depict a second round of convection during the early morning
hours on Monday, with an organized bowing complex of thunderstorms
approaching from southern IA/northern MO. The extent of
afternoon/evening convection across central Illinois will likely
play a large role in the evolution of this complex, with the most
likely outcome at this point being a weakening complex as it moves
into central Illinois after midnight, and/or the complex following
the instability gradient to the southeast with the wind threat
remaining farther west. Even so, the potential for strong to severe
wind gusts in association with this complex will need to be watched,
especially if little convection occurs with the first round across
northern parts of the ILX forecast area. In addition, there is
potential for flash flooding with both rounds of convection,
especially where training storms occur and/or where large amounts of
rain fell early this morning.

In the wake of the early morning convective activity, expect a
fairly quiet period for at least part of the late morning/early
afternoon on Monday before thunderstorms again develop on a cold
front/the remnant outflow boundary from morning convection. MLCAPE
will be closer to 1000 J/kg, with cloud layer shear decreasing to
around 25-30 kt. Though those values are less than today, there will
still be a risk of storms producing large hail and/or severe wind
gusts Monday afternoon/evening. Expect the storms to move out of the
southeast corner of the ILX forecast area by around 9-10pm with the
cold front, with light northeast winds and relatively quiet
conditions for the rest of the overnight hours.

AAT

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 218 PM CDT Sun May 7 2023

Key Messages:

1) Much quieter weather is forecast for Tuesday and Wednesday.

2) Precipitation chances increase once again from Thursday into the
weekend.

A mid-level ridge will amplify over the Midwest from Tuesday into
Wednesday, with minimal precipitation chances and high temperatures
falling back into the mid to upper 70s. Precipitation chances begin
to return on Thursday in association with a closed low moving from
the northern/central Rockies into the upper Midwest. Cluster
analysis shows ensemble member differences regarding the depth and
speed/track of this low, which will eventually affect where and how
much precipitation falls. Even so, this period doesn't look terribly
high-impact at this point, with NBM probability of rainfall > 1" in
the entire Friday-Sunday period only in the 20-30% range. However,
we'll need to keep an eye out for substantial rainfall accumulations
where soils are becoming more saturated. Additionally, the grand
ensemble (GEFS/EC/CMC) mean CAPE in the Fri/Sun period does poke up
between 500-1000 J/kg during the afternoons.

AAT

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1222 PM CDT Sun May 7 2023

VCSH were removed from the first couple hours of the TAFs, as
we've still some time to destabilize thanks to the outflow from
this morning's storms. Ultimately, however, surface heating should
prove sufficient for convection to reignite along that residual
boundary and subsequently propagate northeastward across central
Illinois. In the meantime, south winds around 10-15 (G20) kt will
continue as the bases of scattered to broken stratocumulus rise
out of the MVFR category at CMI and PIA. There's still
considerable timing and locational uncertainty with the storms to
develop late this afternoon and evening, but confidence increases
in widespread thunderstorms later tonight - mainly after around
08z (3 AM). Both rounds of storms will carry the potential for
erratic and intense (locally > 50 kt) surface wind gusts, large
hail, and frequent lightning, but at this time the late afternoon-
evening activity has the greatest potential to be severe.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&

WFO ILX
Hazardous weather outlook, May 7, 3:12 PM CDT, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
312 PM CDT Sun May 7 2023

ILZ027>031-036>038-040>057-061>063-066>068-071>073-081645-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
312 PM CDT Sun May 7 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to develop this afternoon and
persist into early evening, focused along an outflow boundary from
near Springfield to just west of Peoria. Storms this evening should
develop near this boundary, then move east-northeast at around 20 to
30 mph. Tonight, a line of storms will likely develop and push
southeast across central IL after midnight. Both rounds of
thunderstorms could be severe with damaging winds and large hail
being the primary hazards. An isolated flash flood risk may develop
if thunderstorms repeatedly affect the same location.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Periods of thunderstorms are expected ahead of a cold front on
Monday. Severe storms will again be possible. Damaging wind gusts
and large hail are the primary hazards. An isolated flash flood risk
may develop if thunderstorms repeatedly affect the same location.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

25/AAT

In the hours before

Local storm report, May 7, 4:09 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
409 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             DIVERNON                39.56N 89.66W
05/07/2023  M2.00 INCH       SANGAMON           IL   MESONET

            HEN EGG SIZE HAIL. SOCIAL MEDIA REPORT VIA
            TWITTER. ESIMATED TIME OF REPORT BY RADAR.

&&
Local storm report, May 7, 4:18 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
418 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 ESE CHATHAM           39.67N 89.67W
05/07/2023  U1.00 INCH       SANGAMON           IL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&

07
Local storm report, May 7, 4:19 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
419 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             1 NE CHATHAM            39.69N 89.68W
05/07/2023  U1.00 INCH       SANGAMON           IL   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, May 7, 4:26 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
426 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             CHATHAM                 39.68N 89.70W
05/07/2023  M1.75 INCH       SANGAMON           IL   MESONET

            GOLF BALL SIZE HAIL IN CHATHAM WITH PHOTO.

0405 PM     HAIL             5 NW PALMER             39.51N 89.47W
05/07/2023  M1.50 INCH       CHRISTIAN          IL   AMATEUR RADIO

            PING PONG SIZE HAIL AT E1100 NORTH ROAD AND
            N300 EAST ROAD.

&&
Local storm report, May 7, 4:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
446 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             VERMONT                 40.29N 90.43W
05/07/2023  M1.00 INCH       FULTON             IL   EMERGENCY MNGR

            QUARTER SIZE HAIL MEASURED.

&&
Local storm report, May 7, 4:47 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
447 PM CDT SUN MAY 7 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     HAIL             1 NE CHATHAM            39.69N 89.68W
05/07/2023  U0.75 INCH       SANGAMON           IL   PUBLIC

            REPORT FROM MPING: DIME (0.75 IN.).

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 7:06 PM CDTSpecial Weather StatementILXMcLean24 min
May 6, 10:45 PM CDTSevere Thunderstorm WarningILXFulton, Knox, Mason, Schuyler45 min
May 6, 11:26 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Peoria, Tazewell49 min
May 6, 11:43 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford47 min
May 6, 11:51 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell24 min
May 6, 11:58 PM CDTSevere Thunderstorm WarningILXCass, Schuyler32 min
May 7, 12:08 AM CDTSevere Thunderstorm WarningILXDeWitt, Logan, McLean, Tazewell, Woodford52 min
May 7, 12:26 AM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Sangamon34 min
May 7, 12:52 AM CDTSpecial Weather StatementILXDeWitt38 min
May 7, 1:00 AM CDTSpecial Weather StatementILXLogan, Macon45 min
May 7, 1:32 AM CDTSpecial Weather StatementILXChampaign, Vermilion28 min
May 7, 1:55 AM CDTSpecial Weather StatementILXColes, Douglas, Edgar, Vermilion35 min
May 7, 2:08 AM CDTSevere Thunderstorm WarningILXPeoria, Tazewell, Woodford37 min
May 7, 2:14 AM CDTSpecial Weather StatementILXMcLean31 min
May 7, 2:33 AM CDTSevere Thunderstorm WarningILXFulton27 min
May 7, 2:52 AM CDTSpecial Weather StatementILXMcLean23 min
May 7, 2:58 AM CDTSpecial Weather StatementILXFulton32 min
May 7, 3:08 AM CDTSevere Thunderstorm WarningILXMcLean20 min
May 7, 3:26 AM CDTSpecial Weather StatementILXTazewell34 min
May 7, 3:43 AM CDTFlash Flood WarningILXMcLean, Tazewell4 hr
May 7, 3:45 AM CDTSpecial Weather StatementILXChampaign30 min
May 7, 4:13 AM CDTFlash Flood WarningILXChampaign, Piatt4 hr
May 7, 4:19 AM CDTSpecial Weather StatementILXDouglas, Edgar41 min
May 7, 5:00 AM CDTSpecial Weather StatementILXColes, Douglas, Edgar30 min
May 7, 5:04 AM CDTSpecial Weather StatementILXMenard26 min
May 7, 5:13 AM CDTSpecial Weather StatementILXMoultrie17 min
May 7, 5:30 AM CDTSevere Thunderstorm WarningILXChristian, Clark, Coles, Cumberland, Edgar, Moultrie and 1 more26 min
May 7, 5:48 AM CDTSevere Thunderstorm WarningILXCrawford, Effingham, Jasper27 min
May 7, 2:37 PM CDTSevere Thunderstorm WarningILXSangamon38 min
May 7, 3:12 PM CDTTornado WarningILXSangamon33 min
May 7, 3:21 PM CDTFlash Flood WarningILXSangamon3 hr
May 7, 3:41 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon49 min
May 7, 4:05 PM CDTSevere Thunderstorm WarningILXSangamon25 min
May 7, 4:15 PM CDTSevere Thunderstorm WarningILXClay, Richland33 min
May 7, 4:24 PM CDTSevere Thunderstorm WarningILXFulton, Schuyler66 min
May 7, 4:30 PM CDTSevere Thunderstorm WarningILXSangamon45 min
May 7, 4:32 PM CDTSevere Thunderstorm WarningILXChristian58 min
May 7, 4:59 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon31 min
May 7, 5:06 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon24 min
May 7, 5:09 PM CDTSevere Thunderstorm WarningILXCass, Mason, Menard36 min
May 7, 5:11 PM CDTSevere Thunderstorm Warning Considerable damage threatILXShelby23 min
May 7, 5:20 PM CDTSevere Thunderstorm WarningILXCass, Menard, Morgan, Sangamon25 min
May 7, 5:26 PM CDTSevere Thunderstorm WarningILXChristian, Sangamon34 min
May 7, 5:31 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon18 min
May 7, 5:52 PM CDTFlash Flood WarningILXFulton, Mason, Schuyler3 hr
May 7, 6:16 PM CDTSevere Thunderstorm WarningILXChristian48 min
May 7, 6:41 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Schuyler49 min
May 7, 6:49 PM CDTSevere Thunderstorm WarningILXFulton41 min

Nearby

Flash Flood Warnings in Illinois, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.